Texas, 2008

High Wind in Texas, April 1, 2008

April 1, 2008 · NWS LUB · 15 events in 15 counties and zones

S. on the 10th and resulted in a widespread high wind and blowing dust event over much of the west Texas South Plains.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$135,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A potent storm system propagated eastward over the Southern Plains of the U.S. on the 10th and resulted in a widespread high wind and blowing dust event over much of the west Texas South Plains. Sustained wind speeds of 40 mph were common with gusts up to 72 mph recorded per the Texas Tech University West Texas Mesonet and the KVII-TV Schoolnet. These winds caused widespread tree and utility line damage. Structures sustained roof damage in Muleshoe (Bailey County), three semi-trucks were blown off of Interstate 27 near Abernathy (Hale County), and another truck was blown over on Texas Highway 214 just south of Friona (Parmer County). Both the driver of the damaged truck in Parmer County and one truck driver in Hale County were transported to local hospitals for treatment of minor injuries.

Measured severe wind gusts observed across the South Plains included: 72 mph at Lazbuddie (Parmer County), 71 mph at Friona (Parmer County), 68 mph at Hart (Castro County), 67 mph at Tulia (Swisher County), 65 mph at Anton (Hockley County), 65 mph at Dimmitt (Castro County), 65 mph at Silverton (Briscoe County), 64 mph Amherst (Lamb County), 64 mph at Muleshoe (Bailey County), 63 mph at Plainview (Hale County), 62 mph at Turkey (Hall County), 60 mph at Abernathy (Hale County), 60 mph at Childress (Childress County), 60 mph at Floydada (Floyd County), and 58 mph at Olton (Lamb County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 1, 2:59 AM CST, 5 hours 56 minutes earlier.

Area forecast discussion, Apr 1, 2:59 AM CST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
359 AM CDT TUE APR 1 2008

.SHORT TERM...
COLD FRONT IS NEARLY THROUGH THE ENTIRE CWA WITH DEWPOINTS UP INTO
THE 30S IN ITS WAKE. SOME LOWER LEVEL CLOUD COVER IS ATTEMPTING TO
SLIDE INTO THE ROLLING PLAINS AND WILL HAVE THEM IN THE GRIDS FOR A
SHORT PERIOD OF TIME. BELIEVE THE LOW CLOUDS MOVING INTO THE
PANHANDLES WILL HAVE A VERY DIFFICULT TIME REACHING THE SOUTHWESTERN
PANHANDLE.

OTHERWISE EXPECT A COOLER DAY TODAY WITH HIGHS BACK INTO THE 60S.
WINDS WILL BE ON THE BREEZY SIDE THIS MORNING BUT WILL GRADUALLY
DISSIPATE INTO THE AFTERNOON AS THEY SHIFT AROUND THROUGH THE EAST.

EAST TO SOUTHEAST WINDS TONIGHT WILL BRING BACK THE GULF OF MEXICO
MOISTURE THAT WILL BE POISED OVER CENTRAL TEXAS TO SURGE BACK TO THE
WEST IN ADVANCE OF A DEVELOPING STORM SYSTEM. A STRONG PIECE OF JET
ENERGY WILL MOVE TOWARDS WEST TEXAS TONIGHT AND SHOULD HELP TO
INCREASE THE LIFT ASSOCIATED WITH THE STRONG WARM ADVECTION THAT IS
EXPECTED TO DEVELOP ACROSS THE SOUTHERN SOUTH PLAINS INTO THE ROLLING
PLAINS. WILL HOLD OFF ON ANY THUNDERSTORM MENTION UNTIL AFTER
MIDNIGHT AT THIS TIME WITH IT LIKELY HOLDING OFF UNTIL 09Z OR SO.
CANT COMPLETELY RULE OUT AN ELEVATED THUNDERSTORMS CAPABLE OF SOME
HAIL.

LOW TEMPERATURES FOR TONIGHT LEAN HEAVILY ON THE RETURN OF THE
MOISTURE AND LOW CLOUDS. LOW CLOUDS SHOULD HELP TO KEEP IT A BIT
WARMER. DID NOT ADD FOG TO THE TOMORROW MORNING FORECAST YET. THIS
MAY BE AN ISSUE AFTER MIDNIGHT.

.LONG TERM...
POTENTIAL ACTIVE EARLY PORTION OF THE EXTENDED PERIOD WITH SHOWER
AND THUNDERSTORM CHANCES WEDNESDAY INTO THE FIRST HALF OF THURSDAY
AND THEN POSSIBLE WIND AND ELEVATED FIRE WEATHER CONCERNS THE SECOND
HALF OF THURSDAY.

WAA REGIME OVER COOL DOME AT THE SURFACE COULD RESULT IN SOME
SHOWERS AND THUNDERSTORMS WEDNESDAY MORNING...WITH LOCATIONS
GENERALLY OFF THE CAPROCK MOST FAVORED. SUFFICIENT DEEP-LAYER WIND
SHEAR AND PROGGED 600-800 J/KG OF MUCAPE SUGGEST A POTENTIAL FOR
ELEVATED STRONG TO SEVERE STORMS...WITH HAIL THE PRIMARY THREAT.
THIS FIRST SHOT AT PRECIPITATION IS EXPECTED TO SHIFT MOSTLY NORTH
AND EAST OF THE CWA BY EARLY WEDNESDAY AFTERNOON. SOUTHWESTERLY
MID-LEVEL FLOW WILL CONTINUE TO INCREASE THROUGH THE DAY WEDNESDAY
AS A UPPER TROUGH APPROACHES THE CA COAST. THIS WILL INDUCE SURFACE
CYCLOGENESIS IN NORTHERN NM WITH AN ATTENDANT DRYLINE TAKING SHAPE
ACROSS EASTERN NM BY LATE AFTERNOON. STILL...WEDNESDAY SHOULD BE A
COOL DAY...WITH CLOUDS LIKELY HANGING TOUGH ALL DAY...EXCEPT MAYBE
NEAR THE STATE LINE. THIS DRYLINE COULD BE A POTENTIAL FOCUS FOR
MORE STORM INITIATION IN EASTERN NM LATE WEDNESDAY
AFTERNOON/EVENING. HOWEVER...THE CAP APPEARS TO BE QUITE
STRONG...WITH OPERATIONAL WRF-NAM/GFS AND SREF DATA REFUSING TO
GENERATE ANY QPF. HOWEVER...AS THE STORM SYSTEM DRAWS CLOSER
WEDNESDAY NIGHT...INCREASING LIFT AND STRENGTHENING LLJ WILL
LIKELY RESULT IN SCATTERED SHOWER AND THUNDERSTORM
DEVELOPMENT...PRIMARILY AFTER MIDNIGHT. AGAIN...MODEL SOUNDINGS
SUPPORT THE POTENTIAL FOR STRONG TO SEVERE ELEVATED CONVECTION. IT
APPEARS STORM DEVELOPMENT WILL BE MOST FAVORED OVER THE CENTRAL
ZONES INITIALLY...BEFORE SHIFTING EAST ACROSS THE ROLLING PLAINS
THROUGH THE REMAINDER OF THE MORNING HOURS THURSDAY. PRECIPITATION
CHANCES WILL QUICKLY COME TO AN END THURSDAY AFTERNOON AS THE
SURFACE LOW AND DRYLINE SHIFT TO THE EAST. IN ITS WAKE...STRONG
WESTERLY WINDS WILL DEVELOP. THESE WINDS MAY APPROACH OR EXCEED
ADVISORY LEVELS AND COUPLED WITH A DRYING AND WARMING ATMOSPHERE
WILL BRING A RETURN OF HEIGHTEN FIRE WEATHER CONCERNS.

A COLD FRONT WILL FOLLOW THURSDAY NIGHT AS THE TROUGH SWINGS PAST
WITH A COOLER DAY IN STORE FOR FRIDAY. SATURDAY THROUGH MONDAY WILL
BE DRY AND AT OR SLIGHTLY ABOVE SEASONAL AVERAGES AS NORTHWEST FLOW
BECOMES MORE ZONAL THROUGH THE PERIOD AS A DISTURBANCE MOVES BY TO
THE NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        58  36  70  48  71 /   0  10  10  10  10
TULIA         58  34  60  49  73 /   0  10  20  20  10
PLAINVIEW     61  36  62  52  76 /   0  10  20  20  10
LEVELLAND     63  38  69  54  78 /   0  10  20  20  10
LUBBOCK       62  40  65  55  79 /   0  10  20  20  10
DENVER CITY   64  42  73  56  80 /   0  10  10  20  10
BROWNFIELD    64  41  70  57  80 /   0  10  20  20  10
CHILDRESS     63  41  59  50  77 /   0  10  30  30  30
SPUR          63  42  63  55  82 /   0  20  30  30  20
ASPERMONT     61  46  63  56  81 /   0  20  30  30  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/23/18
Hazardous weather outlook, Apr 1, 4:50 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
550 AM CDT TUE APR 1 2008

TXZ021>044-021100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
550 AM CDT TUE APR 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOISTURE RETURN FROM THE GULF OF MEXICO WILL SET THE STAGE FOR
THUNDERSTORM DEVELOPMENT BY EARLY WEDNESDAY MORNING...PRIMARILY
OVER THE ROLLING PLAINS. STRONG MIDDLE LEVEL WIND SHEAR AND MODERATE
LEVELS OF INSTABILITY WILL SUPPORT STRONG TO SEVERE
ELEVATED THUNDERSTORMS...WITH HAIL THE PRIMARY THREAT. THESE
THUNDERSTORMS SHOULD SHIFT EAST OF THE AREA THURSDAY AFTERNOON.
HOWEVER...AS AN UPPER LEVEL STORM SYSTEM DRAWS CLOSER STRONG TO
SEVERE THUNDERSTORMS MAY REDEVELOP EARLY THURSDAY MORNING ACROSS
THE CENTRAL OR EASTERN SOUTH PLAINS. THIS ACTIVITY WILL THEN MOVE
ACROSS THE ROLLING PLAINS BEFORE EXITING THE AREA TO THE EAST BY
AROUND NOON THURSDAY. IN THE WAKE OF THE THUNDERSTORMS...STRONG
WESTERLY WINDS AND DRY AIR MAY CREATE CRITICAL FIRE WEATHER
CONDITIONS THURSDAY AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, Floyd

When
April 1, 8:55 AM CST to 3:30 PM CST
Where
Floyd forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

High Wind, Bailey

When
April 1, 8:55 AM CST to 3:30 PM CST
Where
Bailey forecast zone
Measured
56 kt (64 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$40,000
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Castro

When
April 1, 8:55 AM CST to 3:30 PM CST
Where
Castro forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Lamb

When
April 1, 8:55 AM CST to 3:30 PM CST
Where
Lamb forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Hockley

When
April 1, 8:55 AM CST to 3:30 PM CST
Where
Hockley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Hale

When
April 1, 8:55 AM CST to 3:30 PM CST
Where
Hale forecast zone
Measured
55 kt (63 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$75,000
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Parmer

When
April 1, 8:55 AM CST to 3:30 PM CST
Where
Parmer forecast zone
Measured
63 kt (72 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Hall

When
April 1, 8:55 AM CST to 3:30 PM CST
Where
Hall forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Cochran

When
April 1, 8:55 AM CST to 3:30 PM CST
Where
Cochran forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
April 1, 8:55 AM CST to 3:30 PM CST
Where
Briscoe forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Swisher

When
April 1, 8:55 AM CST to 3:30 PM CST
Where
Swisher forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Childress

When
April 1, 8:55 AM CST to 3:30 PM CST
Where
Childress forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
April 1, 8:55 AM CST to 3:30 PM CST
Where
Yoakum forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
April 1, 8:55 AM CST to 3:30 PM CST
Where
Lubbock forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Crosby

When
April 1, 8:55 AM CST to 3:30 PM CST
Where
Crosby forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86706, 86707, 86708, 86709, 86710, 86711, 86712, 86713, 86714, 86715, 86716, 86717, 86719, 86720, 86721.